[Skip to Content]
[Skip to Content Landing]
Article
January 1940

EFFECT OF BISMUTH THERAPY ON LATENT PLUMBISMPRELIMINARY REPORT

Author Affiliations

OAKLAND, CALIF

Arch Derm Syphilol. 1940;41(1):38-41. doi:10.1001/archderm.1940.01490070041004
Abstract

In comparison with the arsenicals and mercurials employed in the treatment of syphilis, the bismuth preparations show a notably low toxicity. Stomatitis constitutes the only commonly encountered complication following the intramuscular injection of bismuth salts. Other reactions, including arterial and venous embolism, abscesses, arthralgia, jaundice, nephritis and cutaneous lesions, are rarely seen.

Stokes1 listed such disturbances as abdominal cramps, diarrhea, polyneuritis, psychic symptoms and erythropoietic disturbances as following the administration of bismuth in the treatment of syphilis. These are also regularly noted in lead poisoning. This communication suggests that some of these reactions reported as being due to bismuth may actually have been the result of lead toxicity. Bismuth and lead are closely related chemical elements, and there is no reason why the toxicology of one should not resemble the toxicology of the other to a certain extent. However, latent plumbism is commonly encountered, especially in industrial centers, while

First Page Preview View Large
First page PDF preview
First page PDF preview
×